Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS La Crosse, WI

June 17, 2018Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2018, 6:46 PM CDT for Clark County, Wisconsin. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 6:46 PM CDT (23:46 UTC)
Expired
Jun 17, 2018, 7:45 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:16 PM CDTTSTM WND DMGNeillsville 4nne, WIDELAYED REPORT. SEVERAL TREES DOWN, INCLUDING ONE ON POWER LINES. TIME ESTIMATED FROM RADAR.
Jun 17, 7:29 PM CDTTSTM WND DMG2 Nw Neillsville, WI3 TREE LIMB DOWN AND ATV BEING PUSHED IN YARD. E60 MPH.
Jun 17, 7:30 PM CDTTSTM WND GST 606 N Chili, WISMALL BRANCHES DOWN.
Jun 17, 7:36 PM CDTTSTM WND GST 703 Sw Spencer, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KARX 172346
SVRARX
WIC019-180045-
/O.NEW.KARX.SV.W.0050.180617T2346Z-180618T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
646 PM CDT SUN JUN 17 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Clark County in central Wisconsin...

* Until 745 PM CDT

* At 645 PM CDT, severe thunderstorms were located along a line
  extending from near Stanley to near Fairchild to 6 miles southwest
  of Humbird, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Thorp around 655 PM CDT. 
  Greenwood and Owen around 705 PM CDT. 
  Neillsville around 710 PM CDT. 
  Loyal around 720 PM CDT. 
  Abbotsford and Dorchester around 730 PM CDT. 

Other locations impacted by these severe thunderstorms include Colby,
Lynn, Longwood, Reseburg and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9032 4457 9032 4452 9076 4451 9080
      4451 9092 4501 9092 4503 9087
TIME...MOT...LOC 2345Z 243DEG 45KT 4491 9096 4467 9090 4448 9100 

HAIL...<.75IN
WIND...60MPH
 
$$

Rieck
2 follow-up statements
488 
WWUS53 KARX 180003
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
703 PM CDT SUN JUN 17 2018

WIC019-180045-
/O.CON.KARX.SV.W.0050.000000T0000Z-180618T0045Z/
Clark WI-
703 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CLARK COUNTY...

At 703 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Thorp to Greenwood to 6 miles
west of Neillsville, moving northeast at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Owen around 710 PM CDT. 
  Loyal around 720 PM CDT. 
  Abbotsford and Dorchester around 725 PM CDT. 

Other locations impacted by these severe thunderstorms include Colby,
Lynn, Longwood, Reseburg and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9032 4457 9032 4452 9076 4451 9080
      4451 9092 4501 9092 4503 9087
TIME...MOT...LOC 0003Z 243DEG 45KT 4501 9068 4477 9062 4458 9072 

HAIL...<.75IN
WIND...70MPH
 
$$

Rieck
367 
WWUS53 KARX 180034
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
734 PM CDT SUN JUN 17 2018

WIC019-180045-
/O.CON.KARX.SV.W.0050.000000T0000Z-180618T0045Z/
Clark WI-
734 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN CLARK COUNTY...

At 734 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Medford to 9 miles east of Colby to
near Spencer, moving east at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

these severe thunderstorms will remain over mainly rural areas of
eastern Clark County, including the following locations: Colby, Lynn,
Granton, Unity and Curtiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9032 4457 9032 4455 9053 4503 9053
TIME...MOT...LOC 0034Z 270DEG 45KT 4514 9019 4490 9013 4471 9023 

HAIL...<.75IN
WIND...70MPH
 
$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 2:35 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Sun Jun 17 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 235 PM CDT Sun Jun 17 2018

Heavy rain, strong (severe?) storm threat tonight. Cooler come
Tuesday.

Storms: while models remain at odds with strength of the various
shortwaves/low level jet/etc, they have remained fairly consistent
with painting showers and storms generally north of I-90 tonight,
slipping those south of I-90 come Monday night.

A warm front currently lies from central MN through the arrowhead
with broad upper level ridging across the great lakes. This ridging
is expected to break down/shift southeast starting tonight as a west
coast trough pushes into the southern rockies. The front will
gradually sink southeast as a result, more as a cold front.
Expectation is for the front to make the I-90 corridor by Mon
morning, dropping into central IA/northern IL Mon evening. Various
bits of shortwave energy spit out of the westward trough over the
next couple days, with the low level jet/sizable moisture transport
funneling along the front (generally leading it across the area).
Showers and storms will fire in response. Expect some break in
coverage, intensity later Monday morning into the afternoon as the
influence of the low level jet wanes - but refire as it
reestablishes itself in the evening.

As for strong to severe chances, plenty of instability with MUCAPES
in excess of 3-4K J/kg this afternoon into the evening. Fair amount
of capping in the warm sector though (southeast of the front) and
deep layer shear remains weak or well displaced into the cooler air
post the front. There is about 30 kts of 0-3 km shear though, which
would aid storm development and provide support for a strong to
damaging wind threat - in addition to hail. Mostly though, think the
main concern locally will be the heavy rain/flash flooding
potential. More on that in the HYDROLOGY section below.

See some strong (severe?) threat for Monday afternoon/evening, but
same shear limitations and less expected instability (more debris
clouds). Threat shifts south into Iowa/southern WI.

Temps: the passage of the cold front on Monday will usher in much
cooler, less humid air starting Tuesday. 925 mb temps slated to drop
from around 26 C this afternoon, to 16-18C Tue afternoon. Highs in
the 70s should result, and with dew points dropping off into the
50s, a lot more comfortable humidities can also be expected.

.LONG TERM...(Wednesday through Sunday)
Issued at 235 PM CDT Sun Jun 17 2018

The 17.12z GFS/NAM/ECMWF are decent agreement in slowly moving
surface front north to south across forecast area Monday night into
Tuesday. Moisture convergence and vertical motion along the front
will continue to linger showers and thunderstorms mainly Monday
night across northeast Iowa and southwest Wisconsin. As surface
front tracks south into central Iowa and surface ridge builds into
northern Wisconsin...showers and thunderstorms will diminish across
northeast Iowa and southwest Wisconsin during the day Tuesday.

Main forecast concerns from Tuesday night into Sunday are
precipitation chances Thursday through Sunday. The 17.12z
GFS/ECMWF/GEM are in good agreement in building shortwave ridge into
the Upper Great Lakes Region Wednesday and lifting weak upper level
closed low/trough into the Northern Plains/Great Lakes Region
Thursday into Sunday. The main difference between the deterministic
models is timing/strength of weak upper level closed low/trough
moving into the Northern Plains/Great Lakes Region. This will have
impacts on timing of shower/thunderstorm chances Thursday into
Sunday across the forecast area. Shortwave ridge entrenched over the
Great Lakes Region Wednesday will allow for mainly dry weather
across much of the forecast area. Next concern are precipitation
chances Thursday into Sunday...as weak upper level closed low/trough
slowly tracks into the Great Lakes Region/Northern Plains. Due to
differences in timing/strength of upper level closed low/trough
confidence on precipitation chances in southern/western forecast
area Thursday is low...as upper level closed low/trough moves
closer/over forecast area shower/thunderstorm chances increase
especially Thursday afternoon into Friday and small chance of
showers/thunderstorms continue into next weekend. The 17.12z
GFS/ECMWF show 925mb mainly in the plus 15 to plus 20 degrees
celsius range through the period and allow for highs to climb into
the 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM CDT Sun Jun 17 2018

Cold front will sag slowly southeast across the region today/Monday,
roughly shifting south of the TAF sites toward 12z Mon. Scattered to
areas of shra/ts are expected around the front.

Cigs: a few high thin clouds for the afternoon hours, with
increasing/lowering deck as cold front approaches from the
northwest. Expect a dip into MVFR (potentially IFR) post the
boundary for Monday morning.

WX/vsby: shra/ts likely tonight - with the higher TS threat this
evening. Some vsby restrictions with the storms, although detailing
when these impacts will occur uncertain at this time. Will hold P6SM
for the moment and refine forecast as trends become more evident.

Winds: holding south for most of the night, swinging to the
northwest/north Monday morning with passage of cold front.

&&

.HYDROLOGY...
Issued at 235 PM CDT Sun Jun 17 2018

Very conducive atmosphere for efficient, heavy rain producers
tonight into Monday with warm cloud depths around 4.5 km and PWs in
excess of 2 inches. Any storm will produce heavy rain. Rainfall of 2
or more inches could fall in a short amount of time. High potential
for urban flooding, and If storms repeat/train across the same areas
- flash flooding could/would result. Greater threat for heavy rain
later tonight north of I-90, and have issued a Flash Flood Watch to
account for they heavy rain/flooding potential.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ032>034-
041>044-     053>055-061.

     Flash Flood Watch through Monday morning for WIZ017-029-032>034.

MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
     094>096.

     Flash Flood Watch through Monday morning for MNZ079.

IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-
019-     029-030.

&&

SHORT TERM...Rieck
LONG TERM....DTJ
AVIATION.....Rieck
HYDROLOGY...Rieck
Hazardous weather outlook, Jun 17, 2:47 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
247 PM CDT Sun Jun 17 2018

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-181000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
247 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin

.DAY ONE...This Afternoon and Tonight

Heat index values of 95 to 105 degrees this afternoon. A Heat
Advisory is in effect.

Thunderstorms tonight will be capable of heavy rain which could
result in localized flooding. In addition, a few could be strong,
potentially severe this evening, capable of strong winds and
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances through the new week. A few storms
may be strong to severe south of Interstate 90 on Monday with
heavy rain, hail, and strong winds. It is too early to discern
any potential severe weather risk beyond Monday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-WIZ017-029-032>034-181000-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
247 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat index values from 90 to 100 degrees this afternoon.

Flash Flood Watch tonight.

Thunderstorms tonight will be capable of heavy rain. With much of
the grounds having received rainfall recently, additional heavy
rain could result in flash flooding. In addition, a few of the
storms could be strong to severe this evening, capable of strong
to damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances through the new week. Severe weather
is not expected Monday. It is too early to discern any potential
severe weather risk beyond then.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 17, 5:58 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FUNNEL CLOUD     3 N LOYAL               44.77N 90.50W
06/17/2018                   CLARK              WI   TRAINED SPOTTER

            PERSISTENT WALL CLOUD WITH OCCASIONAL FUNNEL
            CLOUDS.

&&

CA
Local storm report, Jun 17, 6:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     GREENWOOD               44.77N 90.60W
06/17/2018                   CLARK              WI   PUBLIC

            TREES SNAPPED. TIME ESTIMATED FROM RADAR.
            REPORT VIA SOCIAL MEDIA PHOTOS.

&&

CA
Local storm report, Jun 17, 6:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     ALMA                    44.32N 91.91W
06/17/2018                   BUFFALO            WI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWER LINES
            DOWN THROUGHOUT BUFFALO COUNTY.

&&

CA
Special weather statement, Jun 17, 6:39 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
639 PM CDT Sun Jun 17 2018

WIZ017-029-032>034-180100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Alma, Arcadia,
Whitehall, and Black River Falls
639 PM CDT Sun Jun 17 2018

...Strong Thunderstorms, Strong Winds Into Early Evening...

Storms will continue to track northeast across the area through 8
pm. Some will be strong, potentially severe. Wind gusts up to 50
mph are possible with the strongest storms. All the storms will
produce heavy downpours.

When storms approach, seek shelter inside. Be alert for possible
warnings.
Local storm report, Jun 17, 6:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     OSSEO                   44.58N 91.22W
06/17/2018  E50 MPH          TREMPEALEAU        WI   LAW ENFORCEMENT

            LARGE BRANCH FELL ONTO POWER LINES. TIME
            ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jun 17, 6:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     ELEVA                   44.58N 91.47W
06/17/2018                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:14 PM CDTFlash Flood WatchARXBuffalo, Clark, Jackson, Taylor, Trempealeau17 hr
Jun 17, 5:29 PM CDTSevere Thunderstorm WarningARXClark46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.